Alert archive / Kentucky / River Flood Warnings in 2017

River Flood Warning 40, NWS Paducah, KY

May 11, 2017Crittenden County, Livingston County, Kentucky; Hardin County, Pope County, Illinois

NWS Paducah, KY issued this river flood warning at May 11, 2017, 11:58 AM CDT for Crittenden County, Livingston County, Kentucky; Hardin County, Pope County, Illinois. It took effect at May 11, 2017, 7:00 PM CDT. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
May 11, 2017, 11:58 AM CDT (16:58 UTC)
In effect from
May 11, 2017, 7:00 PM CDT
Expired
May 16, 2017, 5:42 AM CDT
In force
4 days
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
Minor

Counties Hardin County, IL, Pope County, IL, Crittenden County, KY, Livingston County, KY

The radar

The Paducah radar (KPAH), 52 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ohio River at Golconda (GOLI2). The gauge peaked at 40.88 ft at May 13, 2017, 9:00 PM CDT.

actionminormoderate3540455005/1105/1205/1305/1405/1505/1605/17
Action stage
36 ft
Minor stage
40 ft
Moderate stage
49 ft
Major stage
55 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03384500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this river flood warning went out at May 11, 6:43 AM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 11, 6:43 AM CDT, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
643 AM CDT Thu May 11 2017

.SHORT TERM...(Today through Saturday)
Issued at 357 AM CDT Thu May 11 2017

With the first shortwave having moved across the ridge axis into
southeast Indiana, upshear flow from the low level cold pool
is generating scattered showers and isolated thunderstorms over
southern Illinois, Southwest Indiana, and West Kentucky.

More organized thunderstorm activity is developing ahead of the
next shortwave over south central Missouri as of 830z, mainly
south of the cold front poised along the northern 1/4 of Missouri.
The high resolution Convection Allowing Models (CAM), as well as
the Canadian (CMCnh) and European (ECMWF) have a reasonable bead
on this convection and were combined in the regional model blended
guidance for this precipitation event.

The combination of pre-existing outflow boundaries from the
Wednesday night convective activity, combined with a chaotic, but
faster southwesterly flow aloft, will generate thunderstorm
clusters south of the cold front in the zone between weakening
convective inhibition and the stronger thermal capping to the
southeast over West Kentucky early this morning. As the morning
progresses, the coverage of showers and thunderstorms will
increase from northwest to southeast, as s secondary pre-frontal
surface trough is generated and works southeast through the WFO
PAH forecast area.

This pre-frontal trough will likely serve as the focal point for
more enhanced convection (isolated to widely scattered strong to
severe storms) during the maximum CAPE expenditure, surface to 6km
shear (with the greatest contribution above 3km) and overall
sharpening lapse rates. Depending on the degree of cold pool
generation from thunderstorm clusters, the severe potential maybe
somewhat conditional.

One difference noted from the model runs during the last two days
is speed and movement of the closed low as it moves over the
frontal boundary slipping along and south of the WFO PAH forecast
area Thursday night into Friday. This new forecast wrinkle will
lead to the potential of some backward propagation of showers and
thunderstorms, suggesting a greater potential for heavier rain
during the latter stage of the precipitation event. The upper low
is forecast to open up and phase with a progressive trough axis
over the WFO PAH forecast area by daybreak Friday morning,
sweeping rain chances out of the area from northwest to southeast
by late Friday afternoon. The effective surface cold front will
not likely pass through the WFO PAH forecast area until daybreak
on Friday, with trailing light precipitation remain behind until
the deeper cold frontal zone aloft moves through the area as well.
near sunset Friday.

There is average forecast confidence for the coverage of shower
and thunderstorms activity today through Friday. Slight timing
issues (complicated by storm and mesoscale influences) offer lower
forecast confidence. Severe storm potential may become
conditional, but heavy rain potential maybe come dominant later
tonight.

.LONG TERM...(Saturday night through Wednesday)
Issued at 357 AM CDT Thu May 11 2017

An amplified upper flow pattern will continue over the CONUS in the
extended forecast period, with a ridge dominating our region's
weather picture for most of the period. An axis of high surface
pressure is progged to be over the PAH forecast area by Sat evening,
before moving southeastward, allowing low level winds (850 mb) to
return to a more southwesterly direction through midweek. This will
be conducive to a gradual rise in temps and dewpoints to
unseasonably warm levels again. The only exception to the gradual
rise will be Wed afternoon, when peak temps may be tempered by
increasing cloudiness.

No pcpn is forecast until Wed (Day 7), and only in the northwest
third of the region. This will be due to mid level shortwave energy
impinging on the central CONUS ridge, with the main closed low all
the way up in the northern Plains. Not all deterministic models
showed this feature, but the GFS/EC ensemble means even suggested
the possibility of its presence. Very little (focusing) surface wind
shift is apparent, and additional, subtle shortwave energy may or
may not develop in the southwesterly flow aloft in our vicinity late
Wed. So, there is some uncertainty at this time frame of whether any
showers or tstms will actually materialize.

&&

.AVIATION...
Issued at 643 AM CDT Thu May 11 2017

Due to anticipated chaotic nature of convection this afternoon and
this evening, not a high confidence on the timing and extent of
MVFR ceilings and IFR visibility with thunderstorms at KPAH and
KCGI. There is greater confidence in VFR ceilings and local MVFR
visibilities this morning and early this afternoon as new
convection fires up on outflows from last night's activity and
remnants of MCS moving through the St. Louis area at this time.
Timing of lowest visibilities and ceilings associated with
thunderstorms may need to be adjusted with any morning amendments
or 18z Thursday routine forecast issuance.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...Smith
LONG TERM...DB
AVIATION...Smith
Hazardous weather outlook, May 11, 4:48 AM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
448 AM CDT Thu May 11 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
448 AM CDT Thu May 11 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The Storm Prediction Center has most of the Outlook area in a
Marginal to Slight Risk of Severe Storms for today and tonight.

The primary hazards will be damaging winds and hail during the
afternoon and early evening, with locally heavy rains and
lightning the main hazards during the evening hours, especially
over Southeast Missouri and West Kentucky.

Minor to Major River flooding continues on portions of the Ohio,
Mississippi, Big Muddy, St. Francis, Little Wabash, Wabash and
Patoka river system. For details on site specific flooding, refer
to the the latest issued flood warnings and statements.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a small chance for thunderstorms early Friday morning
over West Kentucky.

Another chance of thunderstorms is forecast next Wednesday over
part of the outlook area.

At this time, any storms that develop tomorrow or next Wednesday should
remain below severe limits.

Water levels are expected to remain steady or slowly fall, so
flooding will continue on several rivers into early next week.
Refer to the latest flood warnings and statements for additional
details.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation may be requested for severe weather
this afternoon and this evening. Reports of severe weather and
heavy rainfall in excess of an inch should be relayed to the
National Weather Service in Paducah Kentucky.

Smith

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:11 AM CDTRiver Flood WarningPAHHenderson, Union4 days
May 11, 1:45 PM CDTSpecial Weather StatementPAHMuhlenberg45 min
May 11, 5:16 PM CDTSpecial Weather StatementPAHRipley44 min
May 11, 5:30 PM CDTSevere Thunderstorm WarningPAHRipley34 min
May 11, 6:35 PM CDTAreal Flood AdvisoryPAHCarter3 hr
May 11, 6:40 PM CDTSevere Thunderstorm WarningPAHNew Madrid35 min

Nearby

River Flood Warnings in Kentucky, 2017River Flood Warnings in Illinois, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.